Kentucky, 2014

Flood in Kentucky, March 8 to 12, 2014

March 8 to 12, 2014 · NWS PAH · 1 event in 1 county or zone

The Green River rose above flood stage due to a combination of melting snow and light rainfall. After a major winter storm on the 2nd and 3rd, temperatures rose into the 60's and 70's by the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River rose above flood stage due to a combination of melting snow and light rainfall. After a major winter storm on the 2nd and 3rd, temperatures rose into the 60's and 70's by the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 2:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 8, 2:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CST Sat Mar 8 2014

.SHORT TERM...(This Evening through Monday Night)
ISSUED AT 242 PM CST SAT MAR 8 2014

Still having fun with radar trends this afternoon. Now have a
sliver of likely PoPs to account for the narrow band of shower
activity stretching from Perry County Missouri eastward across
southern Illinois. The SREF and NAM both represent this band well
this afternoon, but weaken it quickly this evening and have
nothing overnight. Followed a blend of the two for PoPs through
the evening. Very minor QPF is expected and any shower activity
should be over before temperatures get cold enough for snow to
reach the round.

Observations today indicate colder air and more cloud cover
behind the front than previously expected. Tried to account for
that through the evening, but it should be clearing out from north
to south late this evening and overnight. Likewise, north winds
around 10 mph will prevail this evening behind the front, but they
will weaken overnight. If the wind becomes calm, may have to watch
for more fog and extremely low clouds to develop by sunrise. This
would be most likely over northern portions of the area and into
the northern half of southeast Missouri, including KCGI. The
consensus of guidance should be close for lows tonight.

Plenty of sun, and light and variable winds can be expected Sunday
with surface high pressure overhead. Once again consensus guidance
should be close for highs, but went just a bit above in many locations.
The lone exception was in and around New Madrid county where the
snowpack is likely to still hold temperatures down a few degrees.

Southwest winds will prevail throughout the area Sunday night and
then really pick up and become gusty on Monday. This should lead
to a mild night and a very pleasant day. Went on the warm end of
guidance for highs Monday and stayed close to consensus for lows.

Winds will subside some Monday night as a weak surface boundary
dips southward toward the area. Undercut guidance a bit in a few
locations, mainly across southeast Missouri and southwest
Illinois, where the winds will be the weakest.

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 242 PM CST SAT MAR 8 2014

At the beginning of the extended forecast period, the WFO PAH
forecast area experiences the last influence of the southwestern
U.S. closed low/wave that has been in place since the beginning of
the week. At 7 am CDT Tuesday, the southern stream low closes off
once again in southern Texas, while a northern stream shortwave
trough pushes southeast from the upper Midwest, east of the western
U.S. ridge. The net effect of the southern Texas low allows both the
northern and southern streams to come into phase, supporting the
development of a narrow, but long surface trough and cold front,
with a dryline stretching into southwest Texas. The net warm front
develops and remains north of the WFO PAH forecast area, keeping the
local area embedded in the warm sector. In addition, warm air
advection is maximized, leading to temperatures nearly 15 degrees
above normal for early March (upper 60s to lower 70s forecast
Tuesday afternoon).

With most of the shear and limited instability remaining
post-frontal, the primary focus will be a 18 to 24 hour period of
mainly light rain showers from Tuesday night into Wednesday.
Although the impact of the increased insolation in March will be
noticeable with respect to precipitation type (liquid rain), strong
cold air advection behind will still lead to max/min temperatures
falling some 5 to 10 degrees below normal on Wednesday and Thursday
behind the cold front and building high pressure ridge. Temperatures
should recover to near seasonable normals by Friday as the upper
ridge moves over and the surface ridge shifts east bringing a return
southerly flow of winds and temperatures to the region.

Temperatures and dewpoints are reflected by a slightly adjusted
(temperatures move spatially northeast) Canadian numerical guidance
with some influence of the 12z GFS. Sky cover is primarily
influenced by the GFS and with the remaining sensible weather
elements a consensus blend.

Note: Although the forecast insolation and atmosphere will not have
changed appreciably from today's package to Sunday's, the time
offset of max/min temperature occurrence will be delayed by
approximately one hour. This will more accurately reflected in the
Sunday forecast package following the conversion to daylight savings
time.

&&

.AVIATION...
ISSUED AT 1153 AM CST SAT MAR 8 2014

Not exactly a fun set of TAFs this morning. The cold front has
reached KCGI and will spread east through all sites by 21Z. Am
expecting that the IFR ceilings in and around KPAH will mix out
before the front arrives, but the way things have gone this
morning, take that with a grain of salt. Assuming that VFR
conditions are achieved before the front arrives, there will be a
quick increase in mid-level clouds right behind the front, but the
MVFR ceilings will be delayed around 3 hours behind the wind
shift. Am reasonably confident in at least MVFR ceilings for
awhile behind the front, with KCGI having the longest duration and
KEVV the shortest. Some scattered light showers will also be
possible at all sites late this afternoon and this evening. Skies
should clear out by morning, but winds will be weakening as well.
This could lead to yet another round of fog or very low ceilings
by daybreak. This would be most likely KCGI, and IFR conditions
have been added to the forecast there.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Mar 8, 4:32 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CST SAT MAR 8 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
March 8, 4:00 PM CST to March 12, 1:00 PM CST
Where
Muhlenberg County, 0.34 mi SW of Paradise to 1.62 mi SSW of Paradise
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.267, -86.985

Minor flooding occurred along the Green River near Paradise. There was minor flooding of fields and woodlands near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501452.